You are here:

Birth Control/Birth control pills question

Advertisement


Question
Hi, I take Microgestin Fe. 1.5/3.0. I just started it this month because the dose I was lower didn't stop my periods (they lasted through the month). I forgot to take a pill a few nights ago and the day after my period started. I continued to take my pills but my period didn't stop. Im not suppose to get my period till next week. It this normal? What should I do?

Answer
Hello,

What you're describing is normal, especially when just starting a new kind of birth control. All periods are caused by hormonal fluctuations. The difference is that when you're on The Pill you are artificially suppressing your normal cycle, complete with hormonal peaks and lows,  ovulation, and the buildup of your uterine lining, and replacing it with a constant stream of synthetic hormones that prevents ovulation and keeps your uterine lining thin. When you take your week of inactive (hormone-free) pills, you destabilize those hormone levels enough to shed that thin layer in your uterus in what we call a "withdrawal bleed". Ideally this withdrawal bleeding should start a couple days into your week of inactive pills. Unfortunately in your case, just missing one pill was enough to tip the scale and start your period. Definitely in the range of normal - but totally annoying.


I would recommend you keep taking your pills as usual, every day, same time, just as if you were not having your period. Next week take your inactive pills (the bleeding may continue, or it might taper off). The following week start your new pack. The first 1-3 months on a new birth control can do pretty wonky things to your cycle, as your body adjusts to the new hormone levels it should eventually regulate.

However, if your period does not stop, and you continue to have breakthrough/mid cycle bleeding and/or spotting, you may need a birth control with higher levels of ethinyl estradiol (a synthetic estrogen) - that's the chemical that is supposed to prevent the buildup and shedding of your uterine lining. Your previous experience with a b.c. pill that was not able to control your period, plus this recent incident makes me think that you might need a different combination of hormones. Some doctors like to start out birth control prescriptions with lower levels of estrogen (were you on Microgestin Fe.1/20 previously?), and then increase as needed, because you don't want to be taking more estrogen than necessary.

It's possible you just haven't found your perfect match and may have to experiment further. I know that I personally had to try three different types of birth control pills before I found the dose that didn't cause the same symptoms you're experiencing.

Give this brand/dose a few more weeks, continue to follow the package's directions, but give your gynecologist a call if the bleeding doesn't resolve itself.

Good luck,

Julia

Birth Control

All Answers


Answers by Expert:


Ask Experts

Volunteer


Julia Fout

Expertise

I can answer questions pertaining to how to choose and acquire contraception, how to talk to parents, doctors and partners about birth control, emergency contraception, missed periods, breakthrough bleeding,and how to use all methods correctly.

Experience

I am working towards my Masters of Public Health with a concentration in Health Behaviors and Health Education. The advice I provide is based on the most recent scholarly research in the areas of health, adolescent development, sex education and the promotion of healthful sexual behaviors. I want to be able to provide teens with relevant, practical, fact-based information so they're well equipped to navigate tough choices and confusing situations.

Organizations
ECU, the Brody School of Medicine, Department of Public Health

Education/Credentials
BA in Psychology/minor in Education
MPH Candidate

©2016 About.com. All rights reserved.